Letrozole and Cholesterol
I have suggestion for anyone who is going to start letrozole. Ask your doctor about having your LIPIDS / Cholesterol tested prior to starting and then again after you have been on Letrozole for a few months. I did not have tested prior, my dr did not mention that letrozole could increase cholesterol. I had always had to watch my cholesterol but never required medication.
A few months after starting letrozole I had cholesterol tested as part routine check up and was surprised how much it had increase from previous test two years ago. How much of increase was due to letrozole vs diet could not tell because did not test prior to starting new medication. I talked to oncologist and primary dr about. Increase cholesterol is a known side effect of letrozole. After reviewing other factors that contribute to cardiac disease (blood pressure, family history, etc…) they both agreed I should stay on Letrozole and I do not have to start cholesterol meds, YEAH ! Did not need a new medication and new set of side effects.
Interested in more discussions like this? Go to the Breast Cancer Support Group.
One other important item I found helps is vitamin D level. Prior to having breast cancer, my primary used to monitor my vitamin D levels. I was on the low end of normal range, in the 30's. Most doctors even now tell me that is fine. When I was boosted for a 6 week period my levels went dramatically to the higher limits of normal, in the low 60's. Dramatic improvement in my general arthritic discomfort. My depression and energy improved greatly. I'm not a doctor but I'm just saying… Because of my cancer surgeries and a doctor who didn't like that I was taking supplements, I discontinued all of them for 5 months pre and post op. My vitamin D level was just checked and it is down in the 30's….still within normal limits but feeling fatigued, depressed, and achy all over which I blamed solely on the leterozole. You are not on it yet so maybe you should consider this. I started my vitamins again and 1 month later my vit. D level is in the high 40's…My aches and pains, depression, and fatigue are melting away. I wish the medical community would pay more attention to vitamin D levels and start studies as I believe the range needs to be better defined and individualized. I hope this helps you "timely".
Hi Randy36 @randy36
High levels of vitamin D are supposed to even stop cancer.
I have been taking 5,000 mg of vitamin D for years. Did not even consider that it helped with arthritis. !!! My vitamin D is at the highest normal level.
My medical Oncologist let me take all my herbals and vitamins except C during and after surgery and during radiation.
I wonder if the radiation causes an achy effect afterwards.
So happy to hear you are good with your Vit D levels and that your doctors are aware and supportive of this. Sadly, I haven't found a doctor that is knowledgeable enough to be supportive. I'm still well within my 1st year since diagnosis. It is hard to Dr. shop while under treatment. As for the after-effects of radiation, I do not know, but it is possible. Don't give up! Decreased activity due to post-surgical and post-radiation/chemo can certainly cause fatigue. Activity is so important yet so difficult when in pain. Please let us know what works for you.
I will let you know. Testing is in October.